Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 18, NWS Cheyenne, WY

February 21, 2020Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 21, 2020, 1:37 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Feb 21, 2020, 8:00 PM MST. It was in force for 18 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 2020, 1:37 PM MST (20:37 UTC)
In effect from
Feb 21, 2020, 8:00 PM MST
Expired
Feb 22, 2020, 2:00 PM MST
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 1:50 AM MSTHIGH SUST WINDS 41Bordeaux, WYBORDEAUX WYDOT SENSOR. AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 150 AM MST. PEAK GUST 55 MPH.
Feb 22, 9:00 AM MSTNON-TSTM WND GST 6011 Wsw Warren Af Base, WYMESONET STATION UP226 10.5 NW NATURAL FORT (UPR).
Feb 22, 10:42 AM MSTHIGH SUST WINDS 4010 Sw Cheyenne, WYWYO HILL WYDOT SENSOR. AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 1042 AM MST. PEAK GUST 53 MPH.
Feb 22, 1:22 PM MSTNON-TSTM WND GST 59Bordeaux, WYBORDEAUX WYDOT SENSOR. SUSTAINED AT 47 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3708 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS75 KCYS 212037
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
137 PM MST Fri Feb 21 2020

WYZ106-116-117-221200-
/O.NEW.KCYS.HW.W.0018.200222T0300Z-200222T2100Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
137 PM MST Fri Feb 21 2020

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
SATURDAY...

* WHAT...West winds 35 to 45 MPH with occasional gusts up to 65
  MPH possible. 

* WHERE...Portions of Interstate 80 between Laramie and Cheyenne,
  as well as Interstate 25 between the Colorado State Line and
  Wheatland. 

* WHEN...From 8 PM MST tonight until 2 PM MST Saturday. 

* IMPACTS...Mainly to transportation. Expect dangerous travel for
  lightweight, high profile vehicles including camping and tractor
  trailers. There will be a high risk for blowovers of these types
  of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

Call 5 1 1 or go to wyoroad.info for the latest information on
road conditions and closures.

&&

$$

CLH
1 follow-up statement
908 
WWUS75 KCYS 222104
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
204 PM MST Sat Feb 22 2020

WYZ106-116-117-240000-
/O.EXP.KCYS.HW.W.0018.000000T0000Z-200222T2100Z/
/O.NEW.KCYS.HW.A.0013.200224T0300Z-200225T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
204 PM MST Sat Feb 22 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...West winds 35 to 45 mph with gusts up to 70 MPH possible. 

* WHERE...Interstate 80 between Laramie and Cheyenne, Interstate
  25 between the Colorado State Line and Wheatland. 

* WHEN...Gusty winds will persist near Bordeaux for a few more
  hours, decreasing after sunset. Winds return Sunday evening 
  through Monday afternoon.
 
* IMPACTS...Mainly to transportation. Expect dangerous travel for
  lightweight, high profile vehicles including camping and tractor
  trailers. There will be a high risk for blowovers of these types
  of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ110-240000-
/O.NEW.KCYS.HW.A.0013.200224T0300Z-200225T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
204 PM MST Sat Feb 22 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Arlington and Elk Mountain areas along Interstate 80
  between Laramie and Rawlins. 

* WHEN...Sunday evening through Monday afternoon.

* IMPACTS...Mainly to transportation. Expect dangerous travel for
  lightweight, high profile vehicles including camping and tractor
  trailers. There will be a high risk for blowovers of these types
  of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 21, 10:11 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 21, 10:11 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1011 AM MST Fri Feb 21 2020

.SHORT TERM...(Today through Early Sunday)
Issued at 325 AM MST Fri Feb 21 2020

A dry and quiet start to the morning today as a ridge of high
pressure passes over the High Plains and the adjacent High
Terrain. Dry low and mid levels will help prevent valley fog this
morning. A weak pulse is moving overhead, bringing gusty winds up
to 52 MPH near Bordeaux and 40 MPH near Arlington. Not expecting
this winds to become much stronger this morning as all of the
components have yet to align to create winds near warning
criteria. However, have issued a Special Weather Statement to get
the word out that winds are above the 50 MPH mark at times; this
SPS is set to expire at 9 AM this morning. Meanwhile, looking for
clear skies and warming temperatures today as heights build over
the region and winds provide compressional heating along and east
of the I-25 corridor.

More of the same expected for Saturday, with winds increasing
along the wind-prone areas of southeast Wyoming around midnight
and continuing into the morning. Again, seeing some of the
components line up for a wind event, such as increased surface
gradients and atmospheric subsidence. Still the Craig to Casper
surface gradient indicator leaves much to be desired, and again,
think the winds will be below optimal to warrant a warning. Will
need to keep an eye for any changes to forecast guidance and
winds beginning at midnight tonight. Temperatures will again rise
with the aid of these increased winds over the course of the day.
These winds will combine with a warm thermal surface gradient
anchored over the Laramie Range, for a continued warming trend.
Temperatures are set to top off between 50 and 60 degrees along
and eat of the Laramie Range, especially along the North PLatte
River Basin. Temperatures will range between 35 and 45 degrees
elsewhere.

The thermal ridge will dissipate and a high based cloud shield
will begin moving into the area from the south and east by
Saturday evening ahead of a deep closed low set to swing across
Colorado. Expect precipitation to begin across areas west of the
Laramie Range in the early Sunday morning hours. More on the
system in the long-term forecast discussion below.

.LONG TERM...(Sunday through Thursday)
Issued at 325 AM MST Fri Feb 21 2020

A 500mb upper level low and its associated trough will propagate
from the west coast over to the four corners area by early Sunday
morning. This upper level low will become cut off from the main
upper level jet support. The northern stream of jet energy looks to
be fairly progressive, and it maintains its trajectory over the
northern Rocky mountains from west to east quickly. Very little
moisture will be associated with the northern jet energy over our
forecast area. The medium range guidance from both the ECMWF and
the GFS point to a scenario where the likely outcome has the cut
off low maintain a near due east heading from the four corners
region, propagating over southern Colorado. Lee cyclogenesis does
take place once this cutoff upper level low is east of the Rocky
Mountains. However, the model guidance is strongly hinting that
the surface low associated with the cutoff upper level low at
500mb will develop in south central to extreme southeast Colorado.
Wrap around moisture with the developing surface may make its way
north up to the I-80 corridor near our forecast area as the
surface low deepens from Colorado to the southwestern
Kansas/Oklahoma Panhandle. Low snow totals are likely with this
weather setup for our area in the 1-2 inch range. Temperatures
will likely be in the low to mid 40s in the western Nebraska
Panhandle by the time the cold front arrives Sunday. With the
warmer surface air in that region, the start of precipitation will
likely be rain and then switch over to snow after the cold front
moves through the entire forecast area. Temperatures should stay
closer to the freezing mark in Southeast WY because of the higher
elevation and closer proximity to the cold FROPA that morning. The
weather system will quickly exit the region by Sunday night
before the arrival of the next quickly approaching weather system
on Monday.

The active weather pattern looks to continue on Monday and Tuesday
with another weather system providing the area with perhaps another
shot of accumulating light snow in spots. Additional surges of cold
air will spread over the region due to the passing front on Monday
into Tuesday, and this will keep temps cold and below average for
the region. Models have backed off on the possibility of continued
northwest flow aloft from Monday to Wednesday. The shorter duration
of time and lower amount of moisture compared to previous snow
events in the mountains will likely only force the need for a
possible weather advisory headline in the higher terrain. It will
also be windy for the I-25/I-80 corridor in the wind prone areas
early Monday into the afternoon. The wind gradients really begin to
tighten on Monday and Monday night. 850mb gradients are 55-75 knots
currently on Monday for CAG to BRX. Additionally they are 55-65
knots from CAG to ARL at the 850mb level. Blow over risks may be
possible early Monday into Monday afternoon.

The remainder of the week looks to see upper level ridging aloft.
This will allow the area to see a more tranquil weather pattern for
a few days. Surface temperatures will slowly rise over the latter
part of the week back up to seasonal averages for the time period.
Several areas will see temperatures near 50 degrees and higher in
the Nebraska Panhandle and North Platte River Valley by Friday.
Definitely something to look forward to after a cold start to
next week with the passing weather systems and surges of cold air.
High winds look to make a return by the middle to late part of
next week. We will keep an eye on this in the event that the
chances of strong winds becomes more apparent as the time draws
closer to its potential occurrence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1011 AM MST Fri Feb 21 2020

VFR will prevail at all terminals through the period under clear
skies. Winds will be generally light but a few gusts near 25 kts
possible this afternoon from KRWL to KCYS.

&&

.FIRE WEATHER...
Issued at 325 AM MST Fri Feb 21 2020

Near critical fire weather conditions expected today with low
humidities and warmer than normal temperatures along the CO-WY
border under a ridge of high pressure. Humidites are expected to
rise beginning Saturday ahead of several rounds of snow in the
next week. More dry weather in store for the region next weekend
under another ridge of high pressure.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...BW
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Feb 21, 4:01 AM MST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 AM MST Fri Feb 21 2020

WYZ101>119-221115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
401 AM MST Fri Feb 21 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty westerly winds continue this morning for the wind prone
areas of southeast Wyoming. A Special Weather Statement for gusts
to 50 MPH is currently out for the Bordeaux area through 9 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty westerly winds will develop again Saturday morning, as well
as Monday, for the wind prone areas of southeast Wyoming.

A Pacific low pressure system has the potential to bring hazardous
winter weather to the region early next week, especially to areas
along the I-80 corridor. There is uncertainty in snow amounts due
to model inconsistencies. Continue to monitor the latest
forecasts.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-221115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
401 AM MST Fri Feb 21 2020

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Pacific low pressure system has the potential to bring hazardous
winter weather to the region early next week, especially to areas
along the I-80 corridor. There is uncertainty in snow amounts due
to model inconsistencies. Continue to monitor the latest
forecasts.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 21, 9:15 AM MST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
915 AM MST Fri Feb 21 2020

WYZ106-212100-
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
915 AM MST Fri Feb 21 2020

...GUSTY SOUTHWEST WINDS WILL CONTINUE TODAY ALONG INTERSTATE
25...

Sustained winds of 35 to 45 mph with occasional gusts of 55 mph
are expected along Interstate 25 between Chugwater and Wheatland,
mainly between Mile Markers 65 and 75. These winds are expected to
continue through tonight.

Motorists traveling in high profile vehicles, including light
trailers and campers, are urged to use caution if traveling along
Interstate 25 tonight and Friday morning. Be prepared for sudden
wind gusts which may result in hazardous travel.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.